Kansas, 2008

Hail and Damaging Wind in Kansas, June 13, 2008

June 13, 2008 · NWS DDC · 5 events in 1 county or zone

Thunderstorms along a stalled out front produced severe weather in the early morning hours in south central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms along a stalled out front produced severe weather in the early morning hours in south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:01 PM CST, 10 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 2:01 PM CST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT THU JUN 12 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SEVERE THUNDERSTORMS
AND AREAS OF HEAVY RAIN TONIGHT INTO EARLY FRIDAY MORNING.

A STALLED OUT COLD FRONT BETWEEN DODGE CITY AND WICHITA WILL
SLOWLY MOVE BACK WEST AS PRESSURES FALL IN THE LEE OF THE ROCKIES.
A FEW SEVERE THUNDERSTORMS MAY FORM THIS EVENING IN THE EAST FA WITH
BE BEST MOISTURE RETURN. A STRONG AND SLOWLY MOVING UPPER LEVEL
SYSTEM OVER THE NORTH CENTRAL STATES WILL SEND A SHORTWAVE TROUGH
INTO KANSAS LATER TONIGHT FROM THE BACKSIDE OF THE UPPER LOW. AS
PRESSURES FALL IN THE LEE OF THE ROCKIES AHEAD OF THIS WAVE MOISTURE
WILL BE PULLED BACK UPSLOPE INTO EASTERN COLORADO. STRONG TO SEVERE
THUNDERSTORMS ARE THEN EXPECTED WITH THE BEST CHANCE IN THE EAST
WITH THE BETTER MOISTURE. WILL CONTINUE CURRENT GRIDS WITH 20 POPS
WEST AND BUMP UP TO 80 PERCENT AT MEDICINE LODGE. WITH MID LEVEL
COOLING AND GOOD SHEAR SHOULD HAVE SEVERAL LARGE HAIL REPORTS.
ALSO WILL KEEP MENTION OF HEAVY RAIN POTENTIAL IN THE MEDICINE
LODGE AREA WITH THE WRF GOING NUTS WITH QPF. THE THUNDERSTORMS
SHOULD END BY AROUND 7 AM FRIDAY IN THE MEDICINE LODGE AREA WITH
CLEARING SKIES FROM WEST TO EAST. OVERNIGHT LOWS SHOULD RANGE FROM
LOW TO MID 50S EXCEPT WARMER LOW TO MID 60S OVER THE MEDICINE
LODGE AREA.

FOR FRIDAY LOOK FOR A VERY PLEASANT DAY WITH LIGHT AND VARIABLE
WINDS AND SUNNY SKIES. HIGHS IN THE MID 80S LOOK GOOD COMPARED TO
GUIDANCE. FRIDAY NIGHT WILL ALSO BE VERY NICE WITH CLEAR SKIES AND
WINDS BECOMING LIGHT SOUTH BY MORNING. OVERNIGHT LOWS WILL RANGE
FROM 53 TO 57.

ON SATURDAY DEWPOINTS WILL BE ON THE RISE WITH A WARM FRONT AND
TEMPERATURES RISING TO AROUND 90 WITH WARMER MID 90S WEST. THE
FORECAST SOUNDINGS SHOW VERY WEAK CAP BY MAX HEATING SO WILL ADD A
20 POP FOR A LATE AFTERNOON THUNDERSTORM.

DAYS 3-7...

IT APPEARS THAT A TYPICAL JUNE PATTERN WILL BE EVOLVING DURING THE
EXTENDED AFTER THE BIG GYRATING UPPER LOW IN THE NORTHERN PLAINS
MOVES OUT.  THE FLOW FLATTENS AND WILL ALLOW A SET UP FOR ALMOST
NIGHTLY TSRA CHANCES, ESPECIALLY DURING THE FIRST TO MIDDLE PART OF
NEXT WEEK.  LEE SIDE TROUGHING WILL SET UP FARTHER TO THE WEST WHICH
WILL ALLOW GULF MOISTURE TO BE TRANSPORTED INTO EASTERN COLORADO AND
PERHAPS TO THE FRONT RANGE.  MINOR S/WV TROUGHS IN THE WESTERLY
FLOW ALOFT WILL BE PERIODICALLY MOVING ACROSS THE ROCKIES BUT
TIMING WILL BE DIFFICULT.  FOR NOW ONLY INTRODUCED SMALL POPS BUT
THESE CAN BE ADJUSTED AS THE TIME NEARS.  IM PRETTY CONFIDENT THAT
THERE WILL BE AT LEAST ONE WIDESPREAD EVENT NEXT WEEK BUT
DETERMINING WHEN THAT MIGHT BE WOULD BE A FUTILE ATTEMPT.

.AVIATION...

KEPT CB CHANCES IN THE FORECAST TONIGHT.  THERE SHOULD BE A SECOND
WIND SHIFT/FRONT ARRIVE AROUND MIDNIGHT (THE FIRST BEING IN
NORTHWEST OKLAHOMA).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  86  55  92 /  50   0   0  20
GCK  52  85  54  92 /  30   0   0  20
EHA  52  86  56  94 /  20   0   0   0
LBL  54  86  55  94 /  30   0   0  20
HYS  53  84  55  90 /  30   0   0  20
P28  64  85  57  90 /  80  30   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/07
Hazardous weather outlook, Jun 12, 4:04 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CDT THU JUN 12 2008

KSZ030-031-043>046-061>066-074>081-084>090-131015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
504 AM CDT THU JUN 12 2008 /404 AM MDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOPING ALONG A
FRONTAL BOUNDARY LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT
IS EXPECTED TO RETURN NORTH AS A WARM FRONT...WHICH WILL PUT
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL IN THE RISK FOR SEVERE
WEATHER AGAIN. IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE AFTER 6 PM CDT ACROSS MAINLY THE AREAS EAST OF HIGHWAY 283
AND SOUTH OF HIGHWAY 50 TO THE OKLAHOMA BORDER. SUPERCELLS ARE
EXPECTED TO BE THE PRIMARY STORM MODE THROUGH THE MID EVENING
HOURS WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
THERE IS THE RISK FOR TORNADOES ACROSS MAINLY SOUTH CENTRAL
KANSAS...SOUTH AND EAST OF A COLDWATER TO PRATT LINE. VERY HEAVY
RAINFALL IS ALSO EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL KANSAS
LATE TONIGHT AS MORE WIDESPREAD THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN BY SUNDAY NIGHT AS
ANOTHER FRONT PUSHES INTO THE CENTRAL PLAINS. BY EARLY TO MID NEXT
WEEK...THIS FRONT MAY ALLOW FAVORABLE CONDITIONS FOR UPSLOPE
THUNDERSTORMS ACROSS EASTERN COLORADO WHICH MAY SPREAD INTO
SOUTHWEST KANSAS. THE TIMING OF THESE INDIVIDUAL SMALLER SCALE
SYSTEMS ARE STILL UNCLEAR, HOWEVER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE NEEDED FOR SEVERE WEATHER
REPORTS ACROSS PORTIONS OF SOUTHWEST AND ESPECIALLY SOUTH CENTRAL
KANSAS BY EARLY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barber

When
June 13, 12:54 AM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.580

Hail, Barber

When
June 13, 12:59 AM CST
Where
Barber County, 0.55 mi E of Medicine Lodge
Measured
2 in hail
Reported by
Public
Coordinates
37.280, -98.570

Hail, Barber

When
June 13, 1:05 AM CST
Where
Barber County, 1.49 mi NNE of (P28)medicine Lodge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.540

Thunderstorm Wind, Barber

When
June 13, 1:09 AM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
37.290, -98.580

Hail, Barber

When
June 13, 1:13 AM CST
Where
Barber County, 0.55 mi E of Sharon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.250, -98.420

The hail broke out the windows on the north side a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119553, 119556, 119554, 119557, 119555.